Nebraska, 2013

Damaging Winds in Nebraska, June 11, 2013

June 11, 2013 · NWS GID · 3 events in 2 counties and zones

A cluster of weak thunderstorms developed over northeastern Colorado during the previous evening. It tracked eastward across the southern third of Nebraska, arriving in the early morning hours of Tuesday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cluster of weak thunderstorms developed over northeastern Colorado during the previous evening. It tracked eastward across the southern third of Nebraska, arriving in the early morning hours of Tuesday. The thunderstorms were high-based (cloud bases around 11,000 feet) atop a very hot, dry air mass. This created a favorable environment for heat bursts due to substantial sub-cloud evaporation and accelerating, mostly dry downdrafts. Several wind gusts were measured between 54 and 63 mph, across eastern Buffalo, central Hall and along the southern border of Hamilton and York counties. These winds resulted in the collapse of a new restaurant under construction along Highway 281 in Grand Island. The exterior 2 by 6 inch wood walls were framed, standing and temporarily braced, but the bracing was not enough to avoid succumbing to the winds. The Grand Island Independent also reported tree damage and power outages in the area.

Temperatures during these heat bursts increased well into the 90s and humidity levels dropped into the teens. The hottest surge in temperature occurred at a mesonet station 2 miles south of Henderson in extreme southwestern York County. Its temperature peaked at 102 degrees, with a minimum dewpoint of 46 degrees. This resulted in a relative humidity of 15%.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 11:34 PM CST, 2 hours earlier.

Area forecast discussion, Jun 10, 11:34 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1234 AM CDT TUE JUN 11 2013

.UPDATE...
ISSUED AT 952 PM CDT MON JUN 10 2013

THE LOW LEVEL JET WILL REALLY CRANK UP AS WE HEAD THROUGH THE
EVENING AND NOSE INTO OUR CWA...ESPECIALLY OUR NEBRASKA COUNTIES.
SEVERAL FORECAST MODELS CONTINUE TO HINT AT CONVECTION
TONIGHT...ALTHOUGH QPF OUTPUT IS WEAK. BELIEVE THAT 850MB JET OF
50 KTS LATER TONIGHT NOSING IN CERTAINLY WARRANTS AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS EVEN THOUGH WE ARE GENERALLY QUIET
ACROSS OUR CWA AS OF 10 PM. MUCAPE VALUES AT 06Z ARE GENERALLY
OVER 2000 J/KG AND THUS WILL KEEP THUNDERSTORMS IN THE FORECAST
AND SOME COULD BE CLOSE TO SEVERE. WILL ALSO TWEAK THE HWO TO
ACCOUNT FOR THE POSSIBILITY OF NEAR SEVERE THUNDERSTORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 349 PM CDT MON JUN 10 2013

ALOFT: A VERY SUMMERY LOOK WITH THE MAIN BELT OF FLAT WESTERLIES
OVER THE NRN USA. A SUBTROPICAL HIGH WAS MOVING OUT OF NM IN TO W TX
WITH ITS RIDGE EXTENDING N INTO THE CNTRL PLAINS. 24 HR HGT RISES
FROM 12Z/SUN TO 12Z THIS MRNG WERE 130-160 M AT LBF/OAX. VERY WARM
MID-LVL AIR HAS ALSO ADVECTED INTO THE CNTRL PLAINS AS WINDS HAVE
BACKED TO SW BEHIND THE 850-700 MB RIDGE AXIS. MEANWHILE...THE
CUT-OFF LOW THAT WAS OFF SRN CA THE PAST SEVERAL DAYS WAS INLAND
OVER CA. IT WILL OPEN UP INTO A TROF THAT WILL BEGIN MOVING THRU
THE RIDGE TOMORROW. THE MAIN CORE OF THE HGT FALLS AND MID-LVL
COOLING WILL BE DELAYED UNTIL TUE NGT. HOWEVER...

SFC: A STALLED COOL FRONT /SEPARATING CONTINENTAL POLAR FROM
CONTINENTAL TROPICAL AIR/ EXTENDED FROM CO-KS-MO. A COOL FRONT WAS
ALSO ADVANCING THRU THE NRN ROCKIES. THE APPROACH OF THE PV ANOMALY
SHOULD LIFT THE STALLED INTO NEB TNGT...WHILE THE ROCKIES COOL FRONT
PRESSES IN AND MERGES WITH IT TOMORROW.

THRU SUNSET: SUNNY WITH SOME WISPS OF CIRROSTRATUS.

DWPTS ARE IN THE MID 60S OVER CNTRL KS...JUST S OF THE FRONT.
MULTIPLE HI-RES MODELS WITH EXPLICIT CONVECTION ARE SHOWING TSTMS
DEVELOPING OVER NW KS AND ARRIVING INTO N-CNTRL KS LATER TNGT. SPC
MESO-ANALYSIS SHOWS MLCAPE INCREASING S OF THE FRONT AND VIS SAT
SHOWS TOWERS GOING UP NEAR GLD. TYPICALLY THESE TSTMS DONT MAKE IT
INTO OUR FCST AREA. EVEN IF THEY DONT THE ORPHANED ANVILS COULD
RESULT IN A HEATBURST OR TWO.

TNGT: OVERALL DRY BUT CANT ENTIRELY RULE OUT AN ISOLATED TSTM IS
POSSIBLE. A VERY MILD NGT! TEMPS WILL STILL BE IN THE 70S AT
MIDNGT. EXPECT CLOUD DEBRIS FROM UPSTREAM TSTMS EVEN IF THEY DONT
MAKE IT HERE.

TUE: SUNNY AND HOT! TEMPS ARE IN THE LOW 100S OVER WRN KS AND ERN
CO AT 20Z. THAT WILL BE HERE TOMORROW...TO THE S OF THE TRI-CITIES
WE BELIEVE. AN ISOLATED SHWR/TSTM MAY DEVELOP AFTER 5 PM. MAY NOT
PRODUCE MUCH RAIN BUT COULD RESULT IN BRIEF BUT POTENT WIND GUSTS
IN DEEPLY MIXED PROFILE.

RAISED TEMPS A LITTLE...PRIMARILY E OF THE TRI-CITIES.

CAVEAT: THE NAM IS THE ONLY MODEL THAT BACKS WINDS TO 170-210 DEG.
HAVE GONE WITH MODEL CONSENSUS WHICH KEEPS WINDS VEERED TO 150 DEG N
OF I-80. IF THE NAM IS RIGHT THEN THE 100F+ HEAT BLASTS ALL THE
WAY N TO INCLUDE ORD/FULLERTON/OSCEOLA AND OUR DWPTS AND RH WILL
END UP BUSTING TOO HIGH. GENERALLY FEELING IS THAT VEERED WINDS
WILL KEEP THE DWPTS HIGHER N-NE OF THE TRI-CITIES /61-65F/. THIS
MODEL UNCERTAINTY LOWERS FCST CONFIDENCE.

WIND: AN ADVISORY HAS BEEN POSTED FOR OSBORNE/MITCHELL COUNTIES
FOR DOWNWARD TRANSFER IN DEEP MIXING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 349 PM CDT MON JUN 10 2013

AFTER A TOASTY DAY WITH HOT TEMPERATURES ON TUESDAY...QUESTION
REMAINS ON WHETHER CONVECTING MAY FIRE AS ENERGY LIFTS OUT OF THE
ROCKIES AND BEGINS TO BREAKS DOWN RIDGE IN PLACE ACROSS THE
PLAINS...WHILE AN ASSOCIATED COOL FRONTAL BOUNDARY PUSHES SOUTHEAST
OVERNIGHT AND A DRY LINE ADVANCES EAST FM WESTERN KANSAS.  MAIN FOCUS
FOR CONVECTION SHLD BE TO OUR NORTH ON NORTHERN EDGE OF CAP AND IN
DYNAMICS ASSOCIATED WITH UPPER WAVE. THAT BEING SAID...JUST CANNOT
RULE OUT SOME CHC FOR STORMS IN VCNTY OF TRIPLE POINT AS SFC LOW
RIDES BOUNDARY TO THE NORTHEAST...WITH THE SFC LOW REACHING SE NEB
BY WED MORNING. ANY CONVECTION IN THIS AREA WILL STRUGGLE DUE TO
WARM MID LEVEL TEMPS...HOWEVER IF STORMS CAN GO...A STRONG STORM
CAPABLE OF PRODUCING GUSTY WINDS IS POSSIBLE...IN INVERTED V
SOUNDINGS AS MOISTURE MIXES OUT IN AFTN.  AGAIN THE BETTER
MOISTURE/INSTABILITY/POTENTIAL FOR STORMS REMAINS TO OUR NORTH IN
VCNTY OF WARM FRONT ON EDGE OF CAP...NORTH OF WARM FRONT IN BETTER
INSTABILITY/DYNAMICS.

THE COOL FRONT CLEARS OUR CWA WEDNESDAY MORNING AND WE ARE LOOKING
AT MAINLY DRY CONDITIONS HEADING INTO THURSDAY AS A SFC HIGH SETTLES
IN BEHIND THE BOUNDARY.  AFTER THE BRIEF HEAT SPELL...TEMPERATURES
WILL DROP BACK TO THE 80S TO NEAR 90F FOR WEDNESDAY HIGHS.

THE SFC RIDGE AXIS SLIDES EAST ON THURSDAY WITH RETURN FLOW OF
SOUTHERLY WINDS DRAWING MOISTURE NORTHWARD AGAIN.  MODELS ATTEMPT TO
GENERATE SOME LIGHT QPF IN THE WAA REGIME BUT NOT JUMPING ON THIS
JUST YET.  THE UPPER RIDGE AXIS REBUILDS NORTH ACROSS THE PLAINS
THURSDAY NIGHT AND MODELS SUGGEST CONVECTIVE DEVELOPMENT ALONG THE
HIGH PLAINS ALONG SFC TROUGH WITH POTENTIAL FOR STORMS TO ORGANIZE
AND ROLL EASTWARD THURSDAY NIGHT...AIDED BY A STRENGTHENING LLVL
JET.

AN UPPER TROUGH LIFTING OUT OF THE PACIFIC NW AGAIN WORKS TO BREAK
DOWN RIDGE WITH RIDGE AXIS SHIFTING SOUTHEASTWARD TOWARD THE LATTER
PART OF THE WEEK AND INTO THE WEEKEND.  SHORTWAVE ENERGY LIFTING
ACROSS THE PLAINS AND INTERACTING WITH BOUNDARIES WILL PROVIDE
INTERMITTENT CHCS FOR TSTMS THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1222 AM CDT TUE JUN 11 2013

WILL BE WATCHING A SMALL CLUSTER OF THUNDERSTORMS CURRENTLY
SHIFTING EAST ACROSS DAWSON COUNTY...PUT IN A VCTS MENTION AT THIS
POINT...AS THERE IS STILL A CHANCE THE BRUNT OF THE ACTIVITY COULD
SLIDE JUST SOUTH OF THE TERMINAL AREA. ONCE THAT PASSES IN A FEW
HOURS...REST OF THE TAF PERIOD IS DRY WITH VFR CONDITIONS
EXPECTED. AHEAD OF AN APPROACHING FRONTAL BOUNDARY TOWARD THE END
OF THE PERIOD...GUSTY SOUTHERLY WINDS ARE EXPECTED TO DEVELOP
THROUGH THE DAY...WITH SPEEDS OF 15 TO 20 MPH AND GUSTS NEAR 25
MPH. SPEEDS WILL DIMINISH TOWARD EVENING...WITH MORE VARIABLE
WINDS POSSIBLE RIGHT AT THE END OF THE PERIOD AS THE MAIN FRONT
GETS CLOSER.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR KSZ018-019.

&&

UPDATE...WESELY
SHORT TERM...HALBLAUB
LONG TERM...FAY
AVIATION...ADO
Hazardous weather outlook, Jun 10, 9:06 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1006 PM CDT MON JUN 10 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
120315-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1006 PM CDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK
AREA TONIGHT...PRIMARILY AFTER MIDNIGHT. A FEW OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
AND PENNY SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AFTERNOON AND EARLY EVENING...TEMPERATURES WILL BE VERY
HOT...WITH HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES...MAINLY
ALONG AND SOUTH OF A LINE FROM BEAVER CITY NEBRASKA TO SMITH
CENTER KANSAS TO OSBORNE KANSAS. SUSTAINED SOUTHWEST WINDS OF 25 TO
32 MPH...AND GUSTS TO AROUND 45 MPH WILL OCCUR OVER THE NORTH
CENTRAL KANSAS COUNTIES OF MITCHELL AND OSBORNE. PLEASE SEE THE
WIND ADVISORY MESSAGE FOR ADDITIONAL INFORMATION.

ISOLATED THUNDERSTORMS MAY DEVELOP AFTER 5 PM. WHILE LITTLE IF ANY
RAIN IS EXPECTED...WIND GUSTS NEAR 45 MPH WILL BE POSSIBLE.

INTERMITTENT THUNDERSTORMS ARE FORECAST FROM THURSDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 11, 1:05 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
205 AM CDT TUE JUN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     KEARNEY AIRPORT         40.73N 99.01W
06/11/2013  M54.00 MPH       BUFFALO            NE   AWOS

            HEAT BURST RESULTING IN GUSTY WINDS AND A 13 DEGREE RISE
            IN TEMPERATURE AND 20 DEGREE DROP IN DEWPOINT OVER THE
            LAST HOUR.

&&

ODER
Special weather statement, Jun 11, 1:09 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
209 AM CDT TUE JUN 11 2013

NEZ061-062-073>075-110815-
BUFFALO-HALL-PHELPS-KEARNEY-ADAMS-
INCLUDING THE CITIES OF...KEARNEY...GRAND ISLAND...HOLDREGE...
MINDEN...HASTINGS
209 AM CDT TUE JUN 11 2013

STRONG WINDS...DUE TO A HEAT BURST...ARE POSSIBLE ACROSS PORTIONS
OF BUFFALO...HALL...PHELPS...KEARNEY...AND ADAMS COUNTIES.

AT 155 AM...STRONG WINDS AND A RAPID BUT BRIEF WARMING SPIKE IN
TEMPERATURE OCCURRED NEAR KEARNEY IN BUFFALO COUNTY. THIS RARE
WEATHER PHENOMENON IS CALLED A HEAT BURST...AND WILL BE CAPABLE OF
PROMOTING WIND GUSTS TO AROUND 55 MPH ACROSS PORTIONS OF
BUFFALO...HALL...PHELPS...KEARNEY...AND ADAMS COUNTIES THROUGH 315
AM CDT.

HEAT BURSTS ARE CAUSED BY DECAYING THUNDERSTORMS AND ONLY DEVELOP
IN AN EXTREMELY UNIQUE ENVIRONMENT. THE RARE SETUP FOR A HEAT
BURST IS DRY AIR DIRECTLY BENEATH A WEAKENING ELEVATED
THUNDERSTORM. WHEN A THUNDERSTORM IS WEAKENING AIR WITHIN THE
THUNDERSTORM BEGINS TO SINK. IF THIS SINKING AIR IS VERY DRY AND
HIGH ENOUGH IT WILL BEGIN TO ACCELERATE TOWARD THE GROUND SINCE IT
IS MORE DENSE. ANY REMAINING PRECIPITATION WILL FALL THROUGH THIS
DRY AIR AND QUICKLY EVAPORATE. AS THE AIR CONTINUES DOWNWARD...IT
WARMS RAPIDLY DUE TO COMPRESSION.

BRYANT

The radar

The Grand Island radar (KUEX), 56 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
June 11, 1:34 AM CST
Where
Hall County, 1 mi S of Wood River
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.806, -98.600

This wind gust occurred due to an overnight heat burst.

Thunderstorm Wind, Hall

When
June 11, 3:00 AM CST
Where
Hall County, 1.04 mi W of Grand Is
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.920, -98.370

A building under construction was blown down due to winds from a heat burst. Time was estimated based on local wind observations.

Thunderstorm Wind, York

When
June 11, 3:05 AM CST
Where
York County, 2.93 mi S of Henderson
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.738, -97.809

This gust was associated with a heat burst. The temperature increased to 102 degrees and the dewpoint dropped to 46 degrees, making the relative humidity 15 percent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457131, 455253, 455249.